Drug reactions: corticosteroid-induced acne: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions: corticosteroid-induced acne

Sample item

A man started on high-dose oral prednisolone for nephrotic syndrome develops, within two weeks, an abrupt crop of uniform red papules and pustules on the chest and back without blackheads. What is the best interpretation?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Steroid acne, a monomorphic follicular eruption without comedones

Corticosteroids can provoke a monomorphic eruption of inflammatory papules and pustules, mainly on the trunk, appearing within weeks, without comedones. Malassezia may contribute. Treatment is topical retinoids, benzoyl peroxide or antibiotics and, if possible, dose reduction.

Option by option

  • A. Bacterial folliculitis from Pseudomonas

    Pseudomonas folliculitis follows hot tub exposure and is not tied to steroid therapy.

  • B. Acne vulgaris with a typical polymorphic picture

    Acne vulgaris has comedones and evolves over months with lesions at different stages.

  • C. Steroid acne, a monomorphic follicular eruption without comedones (correct)

    Correct. A sudden monomorphic eruption without comedones after steroids is steroid acne.

  • D. Tinea corporis

    Tinea corporis gives scaly annular plaques with central clearing.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is C, Steroid acne, a monomorphic follicular eruption without comedones. Corticosteroids can provoke a monomorphic eruption of inflammatory papules and pustules, mainly on the trunk, appearing within weeks, without comedones.

Why is "Bacterial folliculitis from Pseudomonas" not the answer?

Pseudomonas folliculitis follows hot tub exposure and is not tied to steroid therapy.

Why is "Acne vulgaris with a typical polymorphic picture" not the answer?

Acne vulgaris has comedones and evolves over months with lesions at different stages.

Why is "Tinea corporis" not the answer?

Tinea corporis gives scaly annular plaques with central clearing.

What concept does this question test?

It tests Drug reactions: corticosteroid-induced acne in Dermatology. Malassezia may contribute. Treatment is topical retinoids, benzoyl peroxide or antibiotics and, if possible, dose reduction.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions: corticosteroid-induced acne?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.